Hail, Sheridan
- When
- August 26, 5:45 PM MST
- Where
- Sheridan County, 11.84 mi SW of White Clay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.900, -102.720
Isolated thunderstorms developed across the panhandle and moved east into the northeastern Nebraska Panhandle on the 26th. Hail up to the size of quarters fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed across the panhandle and moved east into the northeastern Nebraska Panhandle on the 26th. Hail up to the size of quarters fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 4:46 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 646 PM CDT TUE AUG 26 2014 .SYNOPSIS... ISSUED AT 253 PM CDT TUE AUG 26 2014 UPPER LEVEL FLOW OVER THE CONUS AS OF 19Z TUESDAY WAS DEFINED BY A FLATTENED ZONAL RIDGE FROM THE GREAT PLAINS EASTWARD...AND A DEEP AND AMPLIFIED TROUGH MOVING OVER THE GREAT BASIN. AT THE SFC A LEE SIDE LOW WAS POSITIONED IN SOUTHWEST COLORADO WITH A WARM FRONT SLOWLY NUDGING NORTHWARD INTO SOUTHWEST AND CENTRAL KANSAS. A WEAK LEE SIDE TROUGH EXTENDS JUST EAST OF THE FRONT RANGE TO THE NEBRASKA PANHANDLE. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 253 PM CDT TUE AUG 26 2014 THE REMAINDER OF THIS AFTERNOON WILL BE QUIET ACROSS MOST OF THE AREA. A CU FIELD CONTINUES TO DEEPEN ALONG A WEAK MID LEVEL FGEN BAND NEAR THE PINE RIDGE. A FEW SHOWERS AND STORMS MAY DEVELOP AND IMPACT THE NORTHWEST CORNER OF THE CWA. THE SHORTWAVE TROUGH EXPECTED TO HELP FUEL SHOWER AND THUNDERSTORMS ACROSS THE CWA TONIGHT IS STILL WELL OFF TO THE SOUTHWEST. WIDESPREAD POPS FILTER INTO THE FORECAST AS THE SHORTWAVE APPROACHES AREA...WITH LIKELY POPS STEADILY INTRODUCED AFTER 3Z AS SHOWERS AND STORMS MOVE OUT OF EASTERN COLORADO AND NORTHWEST KANSAS. EXPECTING MORE WIDESPREAD RAINFALL THAN MONDAY NIGHT DUE TO BETTER UPPER LEVEL SUPPORT...HIGHLIGHTED BY A COUPLED JET STRUCTURE ALOFT WHICH WILL HELP SUPPORT BROAD SUSTAINED LIFT. A SURGE OF MONSOONAL MOISTURE IS ALSO SHOWN IN THE MODELS AS SOUTHWEST FLOW INCREASES...PUSHING PWATS TO AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL TONIGHT. THE ATMOSPHERE OVER THE CENTRAL PLAINS WILL BE PRIMED FOR POTENTIALLY HEAVY RAINFALL...GIVEN A DEEP WARM CLOUD LAYER ABOVE 10K FEET...SKINNY CAPE PROFILE...AND AMPLE DEEP MOISTURE. THE MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE PINPOINTING WHERE THE HEAVIEST RAINFALL WILL OCCUR. RIGHT NOW EXPECTING THE FOCUS TO BE ALONG AND NORTH OF THE JUXTAPOSITION OF THE H85 FRONT AND NOSE OF NOCTURNAL LLJ. THIS WOULD PLACE THE HEAVIER RAINFALL JUST A LITTLE FURTHER NORTH THAN MONDAY NIGHT...BUT STILL GENERALLY SOUTH AND EAST OF AN IMPERIAL TO O'NEILL LINE...WITH THE AXIS OF HEAVY RAIN SHIFTING FROM WEST TO EAST ACROSS THE STATE AS THE LLJ VEERS OVERNIGHT. QPF GRIDS REFLECT THIS TREND WITH A 1"+ SWATH FROM SOUTHWEST INTO CENTRAL NEBRASKA BETWEEN 06Z AND 18Z WEDNESDAY. LOCALIZED HEAVIER AMOUNTS ARE LIKELY. LIKELY POPS FOR MUCH OF THE DAY WEDNESDAY WITH MOIST LOW LEVEL FLOW BECOMING EASTERLY AND UPSLOPE. OVERALL COVERAGE MAY TEMPORARILY DECREASE DUE TO SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE TROUGH FROM TUESDAY NIGHT. HOWEVER SYNOPTIC SCALE LIFT SHOULD BECOME PREVALENT AGAIN BY MID TO LATE AFTERNOON AS THE WESTERN CONUS TROUGH MOVES OVER THE COLORADO ROCKIES. FOCUS FOR HIGHER QPF BECOMES MORE DIFFICULT TO DISCERN AS THE MODELS ARE NOT IN BEST AGREEMENT. CURRENT TREND IS FOR THE AXIS OF HEAVIER RAIN TO SHIFT NORTH ALONG A MID-LEVEL FGEN BAND INTO NORTHERN AND NORTHWEST NEBRASKA BY LATE IN THE DAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 253 PM CDT TUE AUG 26 2014 MID AND LONG TERM MODELS IN FAIR AGREEMENT. WIDESPREAD MODERATE TO HEAVY RAIN WAS RATHER ISOLATED LAST NIGHT. MODELS HAVE BEEN HAVING PROBLEMS WITH PRECIPITATION AMOUNTS. WILL GENERALLY FOLLOW HPC QPF. MONSOONAL MOISTURE WILL CONTINUE TO STREAM ACROSS FORECAST AREA THROUGH THURSDAY AND THEN THE GULF IS TAPPED. THE UPPER LOW WILL SLOWLY MEANDER EAST THROUGH MID WEEK WITH THE MOISTURE FINALLY MOVING EAST OF THE FORECAST ARE BY FRIDAY. COOLER TEMPERATURES WITH UPPER LOW PRODUCING CLOUD COVER OVER WESTERN NEBRASKA. HIGHS IN THE 70S TO AROUND 80 WEDNESDAY THROUGH FRIDAY. LOWS IN THE UPPER 50S AND LOW 60S. BEST DYNAMICS IN MID TERM WILL FALL AROUND WEDNESDAY NIGHT INTO THURSDAY MORNING. HAVE TRIMMED POPS BACK SOME TUESDAY NIGHT AND WEDNESDAY...ESPECIALLY TO THE NORTHWEST. BOUNDARY ALONG KANSAS BORDER WEDNESDAY NIGHT WITH DEEPENING SURFACE LOW AND STRONGER MID LEVEL WAVE MOVING OUT OF TROUGH TO THE WEST HAVE ADDED MODERATE RAIN TO THE GRIDS...GENERALLY EAST OF HIGHWAY 83 AS 850MB JET OF 35KTS + DEVELOPS IN THE OVER NIGHT HOURS. STORMS CONTINUING THROUGH THE DAY ON THURSDAY BUT DECREASING IN INTENSITY AND AREAL COVERAGE. PRECIPITATION MOVING EAST THROUGH THE DAY ON FRIDAY AND ENDING ACROSS THE FORECAST AREA FRIDAY EVENING. CHANCES OF PRECIPITATION IN THE FORECAST THROUGH THE WEEKEND INTO THE FIRST OF NEXT WEEK AS AN UPPER TROUGH CROSSES THE NORTHERN PLAINS. BEST CHANCES OF PRECIPITATION MONDAY NIGHT AS COOL FRONT PUSHED SOUTH THROUGH THE FORECAST AREA. GULF IS CLOSED OFF SO SYSTEM WILL HAVE TO WORK WITH PACIFIC MOISTURE. HIGHS IN THE 80S SATURDAY AND SUNDAY AND FALLING BACK INTO THE 70S THE FIRST OF THE WORK WEEK AS COOL FRONT MOVES SOUTH. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 645 PM CDT TUE AUG 26 2014 THERE IS CONSIDERABLE VARIABILITY AMONG THE SHORT RANGE FORECAST OUTPUT...PRIMARILY IN THE TIMING OF THE PRECIPITATION TONIGHT. A CONSENSUS WOULD PUT THE LOCATION ALONG AND SOUTH OF A BBW-OGA LINE. TIMING FOR THE RAIN REACHING LBF RANGES FROM 02Z TO 09Z. UNTIL THINGS BEGIN DEVELOPING AND BECOME MORE PREDICTABLE...WE WILL PUT THE ONSET TIME FOR BBW-LBF-OGA ABOUT 06Z AND ADJUST AS NEEDED. IT IS UNLIKELY THAT THE RAIN WILL REACH AS FAR NORTH AS ONL-TIF-MHN-AIA. THERE IS ENOUGH INSTABILITY THAT THUNDERSTORMS WILL BE THE TYPE... AT LEAST INITIALLY WITH PERIODS OF HEAVY RAIN LIKELY RESTRICTING VISIBILITY TO LESS THAN 3SM AND POSSIBLY LESS THAN 1/2SM. THE RAIN WILL PROBABLY CONTINUE TO 15Z OR LATER WITH EMBEDDED THUNDERSTORMS POSSIBLE. OTHERWISE...THERE IS POTENTIAL FOR CEILING AT OR BELOW 1000 FEET AGL IN NORTHERN NEBRASKA BY EARLY WEDNESDAY. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...POWER SHORT TERM...MARTIN LONG TERM...POWER AVIATION...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 328 PM CDT TUE AUG 26 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-272030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 328 PM CDT TUE AUG 26 2014 /228 PM MDT TUE AUG 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING NEAR THE COLORADO FRONT RANGE AND SOUTHEAST WYOMING WILL MOVE INTO WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS EVENING AND INTO THE OVERNIGHT. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE...HOWEVER THE OVERALL SEVERE THREAT IS LOW. THE PRIMARY THREAT WILL BE HEAVY RAINFALL WITH THE MAIN AREA OF CONCERN SOUTH AND EAST OF A LINE FROM IMPERIAL TO O'NEILL. LOCALIZED FLOODING WILL BE POSSIBLE IF THUNDERSTORMS WITH HEAVY RAINFALL REPEATEDLY MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT...WITH THE THREAT FOR HEAVY RAINFALL EXPANDING NORTHWARD INTO NORTH CENTRAL AND NORTHWEST NEBRASKA. LOCALIZED FLOODING WILL AGAIN BE POSSIBLE. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. THE AREA WILL BEGIN TO SLOWLY DRY OUT FROM WEST TO EAST ON THURSDAY...HOWEVER A FEW STORMS WITH HEAVY RAINFALL WILL STILL BE POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY THROUGH TUESDAY. THE SEVERE THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER SPOTTERS WITH RAIN GAUGES ARE ASKED TO RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 641 PM CDT TUE AUG 26 2014 NEZ004-270030- SHERIDAN NE- 541 PM MDT TUE AUG 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL 630 PM MDT... AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAY SPRINGS...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RUSHVILLE... GORDON... CLINTON... WALGREN LAKE STATE RECREATION AREA... INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD... INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD... MOUNT MARIA... HIGHWAY 250 CROSSING THE NIOBRARA RIVER... LONE BUTTE... HIGHWAY 27 CROSSING THE NIOBRARA RIVER... INTERSECTION OF HIGHWAY 27 AND MILLS ROAD... HOOVER LAKE... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 111. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 735 PM CDT TUE AUG 26 2014 NEZ004-270115- SHERIDAN NE- 635 PM MDT TUE AUG 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY UNTIL 715 PM MDT... AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PINE RIDGE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AROUND 645 PM MDT. INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD AND WHITE CLAY AROUND 650 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SPRINGER
The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535523, 535524, 535522, 535525.